A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors including the investigation of symptoms occurring on withdrawal

Authors


Dr J. S. Price Post-Licensing Division, Medicines Control Agency, Market Towers, 1 Nine Elms Lane, Vauxhall, London, SW8 5NQ

Abstract

1We have addressed the question of whether there is a ‘serotonin withdrawal syndrome’ by analysis of spontaneous reports of suspected adverse drug reactions (ADRs) associated with four SSRIs. A comparison of the post-marketing safety profiles of the four SSRIs has also been made.

2The UK database of ADRs was examined for reactions associated with fluoxetine, fluvoxamine, paroxetine and sertraline. The safety profiles of the four SSRIs were similar. However, withdrawal reactions with paroxetine constitute a greater proportion of reports (5.1%) than with the other SSRIs (0.06–0.9%). They have been reported more often with paroxetine (0.3 reports per thousand prescriptions) than with sertraline and fluvoxamine (0.03), and least often with fluoxetine (0.002).

3Descriptions of withdrawal reactions received and further details of 217 reports of withdrawal reaction with paroxetine obtained by mailing a questionnaire to the reporting doctor were examined. Withdrawal symptoms were diverse but most commonly comprised dizziness, paraesthesia, tremor, anxiety, nausea and palpitation. They usually occurred after 2 days and lasted for an average of 10 days. There was no evidence of a physical drug dependency syndrome.

4Symptoms different from the previous depressive illness occur after discontinuing an SSRI, and are reported most often with paroxetine. Paroxetine is the most pharmacologically specific of the SSRIs, but it is not clear whether the reactions constitute a ‘serotonin withdrawal syndrome’.

Ancillary